Colorado, 2009

Hail in Colorado, July 6, 2009

July 6, 2009 · NWS PUB · 14 events in 3 counties and zones

Severe thunderstorms over portions of El Paso and Pueblo Counties generated hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms over portions of El Paso and Pueblo Counties generated hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 6, 9:16 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 9:16 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1016 AM MDT MON JUL 6 2009

.UPDATE...
UPDATED FORECAST TO MENTION SEVERE THUNDERSTORM WORDING IN
WEATHER GRIDS AND TEXT BASED FORECAST PRODUCTS. LAPSE RATES
ALOFT ARE STEEPER TODAY THAN YESTERDAY...LEADING TO AN IMPRESSIVE
AMOUNT OF CAPE IN THE HAIL GROWTH REGION TODAY VERSUS YESTERDAY.
THUS...LARGE HAIL THREAT SHOULD BE HIGHER TODAY FOR THE EASTERN
SLOPES OF THE SOUTHEAST MOUNTAINS AND PLAINS. SEVERE THREAT
WILL BE HIGHER ACROSS THE FAR EASTERN PLAINS TODAY AS WELL...SO
PRETTY MUCH ALL OF SOUTHEAST COLORADO IS UNDER THE GUN. -KT

&&

.PREV DISCUSSION... /ISSUED 512 AM MDT MON JUL 6 2009/

SHORT TERM...
(TODAY AND TONIGHT)

..YET ANOTHER ROUND OF THUNDERSTORMS TODAY...WITH LARGE
HAIL...DAMAGING WIND AND HEAVY RAIN POTENTIAL...

ALTHOUGH A WARMER AND DRIER AIRMASS HAS ALREADY STARTING SHIFTING
INTO THE WESTERN MOUNTAINS AND HIGH VALLEYS...PLENTY OF MOISTURE
STILL REMAINS OVER THE EASTERN MOUNTAINS AND PLAINS...AND THIS IS
WHERE THE BEST FOCUS FOR STRONG CONVECTION WILL BE AGAIN TODAY.
SATELLITE PICTURES EARLY THIS MORNING INDICATE THUNDERSTORMS
CONTINUING AT THIS LATE (EARLY) HOUR NEAR AND TO THE WEST OF GRAND
JUNCTION.  THIS DISTURBANCE LINES UP PRETTY WELL WITH A 200-300 MB
PV LOBE INDICATED BY THE NAM12 TO BE ENTERING WESTERN COLORADO AT
THIS TIME.  THE NAM12 BRINGS THIS PV LOBE ACROSS COLORADO TODAY...
REACHING EASTERN COLORADO COINCIDENT WITH STRONG AFTERNOON HEATING.
WITH DEWPOINTS IN THE 50S...CAPES OF 1000-2000 J/KG ...AND 30-40
KNOTS OF SHEAR...THE PV LOBE WILL HAVE PLENTY OF MATERIAL TO WORK
WITH FOR GENERATION OF STRONG TO SEVERE CONVECTION ACROSS THE
SOUTHEAST MOUNTAINS AND PLAINS TODAY.  PRIMARY THREATS ARE EXPECTED
TO BE LIGHTNING...HAIL UP TO 1.5 INCHES IN DIAMETER...WIND GUSTS TO
60 MPH AND LOCALIZED FLOODING.  THERE IS NOT QUITE AS MUCH WATER IN
THE ATMOSPHERE TODAY AS YESTERDAY...BUT PRECIPITABLE WATER VALUES
ARE STILL OVER AN INCH IN MOST CASES...WHICH IS MORE THAN ADEQUATE
FOR SOME LOCALIZED FLOODING PROBLEMS UNDER INTENSE DOWNPOURS.

LOOKS LIKE STORMS TODAY WILL FIRE UP OVER THE MOUNTAINS DURING THE
LATE MORNING HOURS...SPREAD EAST ACROSS THE I-25 CORRIDOR DURING THE
EARLY AFTERNOON...AND THEN CONTINUE EAST DURING THE REMAINDER OF THE
AFTERNOON.  AS THE STORMS MOVE THROUGH THE EASTERN BORDER COUNTIES
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...THEY MAY TEND TO
SPIN UP AND INTENSIFY AS THEY ENCOUNTER 40 KNOTS OF SHEAR OF BETTER
MOISTURE ALONG AN EMERGING DRYLINE. ANOTHER ACTIVE DAY AHEAD. LW

LONG TERM...
(TUESDAY THROUGH SUNDAY)

ONCE AGAIN THE GFS AND ECMWF MODELS ARE IN VERY CLOSE AGREEMENT
THROUGH THE EXTENDED PERIOD. A RIDGE OF HIGH PRESSURE ALOFT BUILDS
IN ACROSS AZ AND NM UP INTO COLORADO BEGINNING TUES...THEN
ESSENTIALLY DOMINATES THE REGION THROUGH SUNDAY. DECIDED TO MAINTAIN
ISOLATED LATE AFTN AND EARLY EVE POPS FOR TUE ACROSS THE PALMER
DIVIDE...DRY ON WED...THEN GFS INDICATES PERHAPS SOME MOISTURE
TRYING TO SNEAK BACK UP ACROSS THE 4 CORNERS THU. WENT AHEAD AND
KEPT DIURNAL ISOLATED POPS IN THE FORECAST THU THROUGH SUN MAINLY
OVER THE HIGHER TERRAIN...BUT FEEL THAT THE CWA WILL EXPERIENCE FOR
THE MOST PART DRY AND VERY HOT CONDITIONS THROUGH THE NEXT WEEKEND.
LATEST NUMERICAL GUIDANCE CAME IN WITH MAX TEMPS RIGHT AROUND 100
FOR MUCH OF THE EASTERN PLAINS FOR WED THRU SUN. 27

AVIATION...
AREAS OF LIFR/IFR CIGS AND VSBYS POSSIBLE EARLY THIS
MORNING ALONG THE NORTHERN HALF OF THE I-25 CORRIDOR INCLUDING BOTH
KCOS AND KPUB.  CONDITIONS SHOULD IMPROVE TO VFR 14-16Z AS LOW
CLOUDS DISSIPATE.  FLIGHT CONCERNS FOR THE AFTERNOON AND EVENING
HOURS WILL AGAIN REVOLVE AROUND THUNDERSTORMS.  MORE INTENSE
CONVECTIVE ACTIVITY EXPECTED AGAIN TODAY ACROSS THE EASTERN
MOUNTAINS AND PLAINS...INCLUDING KCOS AND KPUB.  PRIMARY THREATS
WITH CONVECTION WILL INCLUDE LOCAL LIFR/IFR CIGS/VSBYS...HAIL TO 1.5
INCHES IN DIAMETER...WIND GUSTS OVER 60 MPH...LOCAL FLOODING AND
LIGHTNING.  THREATS NOT AS SEVERE ASSOCIATED WITH CONVECTION OVER
THE WESTERN MOUNTAINS AND HIGH VALLEYS AS WARMER AND DRIER AIR
FILTERS IN. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/77
Hazardous weather outlook, Jul 6, 10:02 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT MON JUL 6 2009

COZ058>089-093>099-071715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1102 AM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS SOUTHERN COLORADO
TODAY.  THUNDERSTORMS WILL BE POSSIBLE ANYWHERE BUT THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS THE SOUTHEAST MOUNTAINS AND
PLAINS. PRIMARY THREATS FROM STORMS TODAY WILL BE LIGHTNING...
HAIL UP TO THE SIZE OF GOLF BALLS...WIND GUSTS OVER 60 MPH...AND
LOCALIZED FLOODING.

THE FIRST THUNDERSTORMS OF THE DAY WILL DEVELOP OVER THE MOUNTAINS
BETWEEN 11 AM AND NOON.  STORMS WILL THEN SHIFT EAST ACROSS THE I-25
CORRIDOR BETWEEN NOON AND 1 PM...AND THEN EAST ACROSS THE REST OF
THE PLAINS THROUGH THE REMAINDER OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA...MAINLY OVER
THE HIGHER TERRAIN...EACH AFTERNOON AND EVENING SAVE FOR
WEDNESDAY. THE MAIN THREATS WILL BE HAIL UNDER 1/2 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
SOUTHEAST MOUNTAINS AND PLAINS.

31/77

In the hours before

Local storm report, Jul 6, 8:35 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
935 AM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 SSE BLENDE            38.17N 104.50W
07/05/2009                   PUEBLO             CO   TRAINED SPOTTER

            DAMAGE IN VINELAND...8 MILES NORTH OF SPOTTER. 6-8 INCH
            DIAMETER TREES DAMAGED. HEAVY RAIN WITH WATER STANDING IN
            FIELDS. POSSIBLE HAIL DAMAGE TO CROPS.

&&

RMG
Special weather statement, Jul 6, 11:28 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1228 PM MDT MON JUL 6 2009

COZ067-068-070-071-061900-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAN
JUAN MOUNTAINS ABOVE 10000 FT-SOUTHERN SAN LUIS VALLEY-UPPER RIO
GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
1228 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME WEST CENTRAL ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO
  NORTH CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  SOUTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF MONTE VISTA...OR 26 MILES
WEST OF ALAMOSA...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
CONEJOS COUNTY...EXTREME WEST CENTRAL ALAMOSA COUNTY AND SOUTHEASTERN
RIO GRANDE COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR
Special weather statement, Jul 6, 12:02 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
102 PM MDT MON JUL 6 2009

COZ069-072-073-061930-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN
SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO
MOUNTAINS BETWEEN 8500 AND 11000 FT-
102 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO
  WEST CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO

AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOFFAT...OR 42 MILES NORTH OF ALAMOSA...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOFFAT.
  CRESTONE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Las Animas

When
July 6, 12:06 PM MST to 12:11 PM MST
Where
Las Animas County, 8.78 mi E of Aguilar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.400, -104.490

Hail, Pueblo

When
July 6, 12:42 PM MST to 12:47 PM MST
Where
Pueblo County, 3.21 mi NNE of Pueblo West
Measured
1.75 in hail
Reported by
Public
Coordinates
38.350, -104.720

Hail, Pueblo

When
July 6, 12:44 PM MST to 12:49 PM MST
Where
Pueblo County, Pueblo West
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Hail, El Paso

When
July 6, 12:45 PM MST to 1:00 PM MST
Where
El Paso County, 2.63 mi SE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -104.670

Hail, Pueblo

When
July 6, 12:49 PM MST to 12:54 PM MST
Where
Pueblo County, Pueblo West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Hail, El Paso

When
July 6, 12:53 PM MST to 12:58 PM MST
Where
El Paso County, 3.5 mi N of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -104.610

Hail, El Paso

When
July 6, 1:10 PM MST to 1:15 PM MST
Where
El Paso County, 0.88 mi NW of Falcon
Measured
1.5 in hail
Reported by
Public
Coordinates
38.940, -104.630

Hail, El Paso

When
July 6, 1:16 PM MST to 1:21 PM MST
Where
El Paso County, 4.84 mi W of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.710

Hail, El Paso

When
July 6, 1:18 PM MST to 1:23 PM MST
Where
El Paso County, 3.85 mi SW of Peyton
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -104.530

Hail, El Paso

When
July 6, 1:18 PM MST to 1:23 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Hail, El Paso

When
July 6, 1:57 PM MST to 2:02 PM MST
Where
El Paso County, 5.93 mi SSE of Peyton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.950, -104.440

Hail, El Paso

When
July 6, 2:05 PM MST to 2:10 PM MST
Where
El Paso County, 3.85 mi SE of Calhan
Measured
0.88 in hail
Reported by
Public
Coordinates
38.990, -104.250

Hail, El Paso

When
July 6, 2:18 PM MST to 2:23 PM MST
Where
El Paso County, 2.12 mi NE of Black Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -104.670

Hail, El Paso

When
July 6, 2:25 PM MST to 2:30 PM MST
Where
El Paso County, 4.38 mi SE of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -104.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189517, 189519, 189521, 189526, 189523, 189527, 189533, 189529, 189528, 189530, 189534, 189538, 189536, 189535.